Florida, 2017

Heavy Rain in Florida, June 2, 2017

June 2, 2017 · NWS JAX · 1 event in 1 county or zone

A light westerly flow prevailed over the area with elevated moisture and instability fueling sea breeze induced thunderstorms. A few strong storms produced locally heavy rainfall and waterspouts offshore of the local Atlantic coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A light westerly flow prevailed over the area with elevated moisture and instability fueling sea breeze induced thunderstorms. A few strong storms produced locally heavy rainfall and waterspouts offshore of the local Atlantic coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 2, 2:20 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 2, 2:20 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
320 PM EDT Fri Jun 2 2017

.NEAR TERM /Through Saturday/...

Rest of afternoon/evening...

Convection getting an earlier start today due to a more moist air
mass (PW 1.83 ON KJAX sounding) in addition to instability.

Scattered storms will continue to develop south of a quasi-
stationary front in cntl Ga and along the seabreeze fronts in Ne Fl.
High-Res HRRR continues to hint enhancement of storms along the
seabreeze collison near the I-95 corridor and also along a surface
trough near the state border...with activity moving southeast
towards north cntl Fl by early eve. Severe storms less likely than
yesterday but a few storms may still be strong and produce locally
heavy rain...frequent lightning...gusty winds. Storms will continue
to weaken and move southeast this evening. The rest of the night
will feature considerable debris clouds (from earlier convection)
which will inhibit fog formation but there may still be patchy
shallow fog in a few spots. There may also be a resurgence of
scattered showers/storms towards the gulf coast early Sat morning.

Saturday...

The quasi-stationary front to the north will become more northwest
to southeast orientated as an area of high pressure builds from the
Ohio Valley to the Carolina coast. The air mass over the region will
continue to be moist and unstable which will be conducive for
another round of afternoon storms. With the surface high to the
north of the area...the low level flow will be more onshore which
favors better enhancement of storms across inland areas south of the
I-10 corridor during the mid to late afternoon. No severe storms
expected...but a few storms may be locally strong with heavy rain
potential.

.SHORT TERM /Saturday Night Through Sunday Night/...

The short term period begins with an upper trough moving off the
eastern seaboard, another shortwave moving into the northern plains
and upper Great Lakes, a shortwave over Texas/Oklahoma, and a weak
shortwave over central/south FL. The local area will be under quasi-
zonal flow aloft through the period, with west to southwest flow. In
the low levels, a remnant surface trough will remain in southeast
Georgia near the FL/GA border, but this is forecast to dissipate
Sunday morning. High pressure will push east off the mid Atlantic
and then shift eastward, with the ridge axis over central Florida
shifting south and then eastward into the Atlantic through Sunday
night.

The upper trough will shift east out into the Atlantic by Sunday
morning, with another shortwave digging down across the Great Lakes
and into the Ohio Valley. This will later be reinforced, with a
longwave trough developing in the long term. Deep tropical moisture
will remain across the region with precipitable water values of 1.8-
2 inches. Low level flow will become briefly south to southeasterly
on Sunday, and this will focus storms across the interior to western
side of the region with numerous showers and thunderstorms forecast.
Storms will end in the late evening, with mainly dry conditions Flow
will then become southwesterly again overnight on Sunday.

.LONG TERM /Monday Through Friday/...

An upper level trough will begin to dig southeast on Monday across
the Great Lakes, through the mid Atlantic states and into the
southeast. This will be reinforced as another shortwave digs
southward across the upper Great Lakes Monday afternoon, beginning
to carve out a longwave trough across the eastern conus. The surface
ridge will shift eastward, with deep west southwest flow across the
region on Monday. The Gulf coast sea breeze should move in early on
Monday, with numerous showers and storms moving towards the east
coast by the early to mid afternoon, and continuing through the late
afternoon along the east coast sea breeze. Additional activity is
forecast to continue well into Monday night across southeast Georgia
as the base of the trough moves into the region. The shortwave is
forecast to stall near the FL/GA border on Tuesday as it merges with
another shortwave in the western Gulf of Mexico. A cold front is
forecast to push into the southeast, and approach southeast Georgia
by Tuesday evening. Deep layer sheer is forecast to increase on
Tuesday as the trough moves into the region, which could bring a
greater threat for more organized severe weather. A frontal low
could develop and move along the front and push into our region on
Tuesday, bringing the threat for heavy rainfall as well. Numerous
showers and storms are forecast across the region on Tuesday. The
cold front is forecast to move through the region Tuesday night or
Wednesday, with drier conditions forecast for Thursday and Friday.
Models are not in great agreement with the placement of the upper
low over the northeast and where low pressure will develop along the
front, but the overall pattern is similar with the front pushing
south of the region by Thursday. The boundary could then push
northward by the end of the week with rain returning to northeast
Florida, but models are not in good agreement at this time.

&&

.AVIATION...Scattered afternoon storms will produce ocnl TSRA and
brief IFR conditions til around 22Z-23Z. Otherwise prevailing VFR.

&&

.MARINE...Ridge of high pressure south of the area will and weak
troughing over the region will dictate a light and variable wind
pattern over the area waters with winds below 15 kt most of the time
through Sunday. Seas mainly 2-3 ft. Primary hazard will be scattered
to numerous storms moving into the nearshore and offshore waters
mainly aftn to evening which will be capable of producing strong
gusty winds and frequent lightning. More persistent
offshore/southwest flow expected late Sunday through early next week
ahead of a cold front moving into the southeast states. No headlines
expected at this time.

Rip Currents: Mainly low risk of rip currents into Saturday though
some weak swell activity could push the risk into the low end
moderate range briefly.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  69  88  70 /  60  30  50  20
SSI  82  73  84  75 /  60  30  40  20
JAX  88  71  85  71 /  70  30  50  20
SGJ  84  70  83  71 /  70  40  50  20
GNV  85  69  85  69 /  70  30  70  30
OCF  84  70  85  70 /  70  40  70  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/AK/WC
Hazardous weather outlook, Jun 2, 2:48 PM EST, 3 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jacksonville FL
348 PM EDT Fri Jun 2 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-030900-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
348 PM EDT Fri Jun 2 2017

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...This afternoon and Tonight...

Scattered to numerous showers and thunderstorms are expected.
Very heavy rainfall of up to 2 inches...gusty winds to 40 mph...
and frequent lightning are the primary concerns. Most of the
activity is expected to be focused near and north of the I-10
corridor and east of the I-75 corridor. The storms will drift
southeast and gradually fade out during the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are expected each afternoon
and evening through the weekend and early next week. A higher
chance of thunderstorms are expected Monday through Tuesday as a
cold front moves into the area. Isolated strong to severe
thunderstorms are possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, Jun 2, 2:19 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
319 PM EDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     WATER SPOUT      4 E JEKYLL ISLAND       31.04N 81.35W
06/02/2017                   AMZ450             GA   BROADCAST MEDIA

            WATERSPOUT SPOTTED ABOUT 4 MILES OFF OF THE COAST OF
            JEKYLL ISLAND.

&&

WCORLESS
Special weather statement, Jun 2, 3:40 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
440 PM EDT FRI JUN 2 2017

FLZ025-033-125-022130-
Inland Duval FL-St. Johns FL-Coastal Duval FL-
440 PM EDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 530 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong shower over Nas
Jax, or near Mandarin, moving southeast at 15 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Mandarin, Fruit Cove, Baymeadows and Bayard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3016 8169 3027 8163 3019 8146 3005 8152
TIME...MOT...LOC 2039Z 313DEG 13KT 3020 8165

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Marion

When
June 2, 6:30 PM EST to 7:30 PM EST
Where
Marion County, 0.6 mi E of Belleview
Reported by
Trained Spotter
Coordinates
29.070, -82.040

Over 4 inches of rainfall was measured in 1 hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706103.